A global analysis of Newton iterations for determining turning points. (English) Zbl 0806.65052

One way to understand the global convergence properties of the Newton method goes back to the results of Julia and Fatou. These indicate that boundaries of the basins of attraction may reproduce themselves. Another concept is to apply singularity theory; that’s the way the authors analyse the global convergence of Newton iterations for determining turning points of a parameter-dependent mapping.
It is assumed that the relevant extended system has a singular root for a special parameter value. The singular root is a bifurcation singularity. Now the theory of imperfect bifurcation offers a particular scenario for the split of the singular root into a fininte number of regular roots (turning points) due to a given parameter imperfection. A lot of theoretical and experimental arguments are presented in this interesting note. For details the reader is referred to the paper.
Reviewer: H.Ade (Mainz)


65H17 Numerical solution of nonlinear eigenvalue and eigenvector problems
37G99 Local and nonlocal bifurcation theory for dynamical systems
Full Text: EuDML


[1] Branin F.H.: A widely convergent method for finding multiple solutions of simultaneous non-linear equations. IBM J. Res. Develop. (1972), 504-522. · Zbl 0271.65034
[2] Golubitski M., Schaeffer D.: Singularities and Groups in Bifurcation Theory Vol. 1. Springer Verlag, New York, 1985.
[3] Griewank A., Reddien G. W.: Characterisation and computation of generalised turning points. SIAM J. Numer. Anal. 21 (1984), 176-185. · Zbl 0536.65031
[4] Guckenheimer J., Holmes P.: Nonlinear Oscillations, Dynamical Systems and Bifurcation of Vector Fields. Appl. Math. Sci. 42, Springer Verlag, New York, 1983. · Zbl 0515.34001
[5] Janovský V., Seige V.: Qualitative analysis of Newton iterations for imperfect bifuracation singularities, I. A case study. submitted to SIAM J. Numer. Anal..
[6] Jepson A.D., Spence A.: Singular points and their computation. Numerical Methods for Bifurcation Problems (Küpper T., Mittelmann H. D., Weber H., vol. ISNM 70, Birkhäuser Verlag, Basel, 1984, pp. 502-514. · Zbl 0579.65048
[7] Jepson A.D., Spence A.: A reduction process for nonlinear equations. SIAM J. Math. Anal 20 (1989), 39-56. · Zbl 0685.58003
[8] Jongen H. Th., Jonker P., Twilt F.: A note on Branin’s method for finding the critical points of smooth functions. Parameteric Optimization and Related Topics (Guddat J., Jongen H.Th., Kummer B., Nožička F., Akademie Verlag, Berlin, 1987, pp. 196-208. · Zbl 0625.65067
[9] Keller H.B.: Numerical solution of bifurcation and nonlinear eigenvalue problems. Applications of Bifurcation Theory (Rabinowitz P.H., Academic Press, New York, 1977, pp. 359-384. · Zbl 0581.65043
[10] Kubíček M., Marek M.: Evaluation of turning and bifurcation points for algebraic and nonlinear boundary value problems. Appl. Math. Comp. 5 (1979), 106-121.
[11] Kubíček M., Marek M.: Computational Methods in Bifurcation Theory and Dissipative Structures. Springer Verlag, New York, 1983. · Zbl 0529.65035
[12] Melhem R.G., Rheinbold W. C.: A comparison of methods for determining turning points of nonlinear equations. Computing 29 (1982), 201-226. · Zbl 0479.65032
[13] Peitgen H.O., Prüfer M.: Global aspects of Newton’s method for nonlinear boundary value problems. Numerical Methods for Bifurcation Problems (Küpper T., Mittelmann H. D., Weber H., vol. ISNM 70, Birkhäuser Verlag, Basel, 1984, pp. 352-368. · Zbl 0539.65059
[14] Pönisch G., Schwetlick H.: Computing turning points of curves implicitly defined by nonlinear equations depending on a parameter. Computing 26 (1981), 107-121. · Zbl 0463.65036
[15] Raschman R., Schreiber I., Marek M.: Periodic and aperiodic regimes in linear and cyclic arrays of coupled reaction diffusion cells. Lect. in Appl. Math. Vol. 24, pp. 61-100 (1986), AMS, Providence, RI.
[16] Saupe D.: Discrete versus continuous Newton’s method. Acta Applicandae Mathematicae 13 (1988), 59-80. · Zbl 0669.65037
[17] Smale S.: On the efficiency of algorithms of analysis. Bull. A.M.S. 13 (1985), 87-121. · Zbl 0592.65032
[18] Spence A., Werner B.: Nonsimple turning points and cusps. IMA. J. Numer. Anal. 2 (1982), 413-427. · Zbl 0539.65043
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.